Alert archive / New York / Special Weather Statements in 2016
Special Weather Statement, NWS New York, NY
NWS New York, NY issued this special weather statement at Aug 20, 2016, 10:13 AM EDT for Suffolk County, New York. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 20, 2016, 10:13 AM EDT (14:13 UTC)
- Expired
- Aug 20, 2016, 11:00 AM EDT
- In force
- 47 min
- Issued by
- NWS New York, NY
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 22 km from the middle of the area, began a volume at 14:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 20, 10:34 AM EDT | FUNNEL CLOUD | Riverhead, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 2.2 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 652 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -13 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
760
WWUS81 KOKX 201413
SPSOKX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1013 AM EDT SAT AUG 20 2016
NYZ078>081-201500-
NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-NORTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
1013 AM EDT SAT AUG 20 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUFFOLK
COUNTY...
AT 1010 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG
A LINE EXTENDING FROM NEAR PECONIC TO NEAR CALVERTON TO CORAM.
THESE STORMS ARE NEARLY STATIONARY.
THESE STORMS WILL BE NEAR... MIDDLE ISLAND...MEDFORD...YAPHANK AND
BROOKHAVEN NATIONAL LABORATORY AROUND 1015 AM EDT. WADING RIVER
AND ROCKY POINT AROUND 1100 AM EDT. HEAVY RAINFALL WILL CAUSE
PONDING OF ROADWAYS AND MAY CAUSE SOME URBAN FLOODING IN POOR
DRAINAGE AREAS.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
AQUEBOGUE...QUOGUE... LAUREL...CUTCHOGUE...FLANDERS...CARMANS
RIVER...RIDGE...SOUND AVENUE... JAMESPORT AND REMSENBURG-SPEONK.
LAT...LON 4071 7291 4075 7290 4074 7294 4083 7302
4097 7293 4099 7264 4109 7244 4110 7241
4099 7232 4097 7240 4102 7238 4103 7243
4098 7243 4098 7246 4096 7242 4098 7250
4092 7259 4092 7255 4079 7262
TIME...MOT...LOC 1410Z 149DEG 3KT 4104 7251 4092 7271 4088 7299
$$
JEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this special weather statement went out at Aug 20, 9:36 AM EDT, 37 minutes earlier.
Area forecast discussion, Aug 20, 9:36 AM EDT, 37 minutes before
Area Forecast Discussion National Weather Service New York NY 936 AM EDT SAT AUG 20 2016 .SYNOPSIS... A weak front will sit across the region today...and gradually weaken into Sunday. Meanwhile, a frontal system will approach from the Ohio Valley on Sunday and move through the region Sunday night. High pressure then dominates next week. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A weak shortwave embedded in East coast ridging lingers over the region today. At the surface...a weak backdoor front/trough linger over the region. The shortwave should provide trigger, and weak front...differential heating...sea breeze...and outflow boundaries should provide the focus for isolated to scattered shra/tsra activity today in a marginally unstable airmass. Location of shortwave axis across LI/CT appears to favor locations east of Hudson River for convection. Highs expected to be slightly above seasonable today in the lower to mid 80s, except upper 80s NE Nj and parts of Lower Hud. The threat for rip current development is low through early this afternoon...but may become moderate late today with increasing se wind waves. && .SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/... Upper level ridge axis slides east tonight...with embedded shortwave following suit. In it place a vigorous shortwave trough sharpening over the Great Lakes tonight into Sunday...negatively tilts and pivots through the Northeast US Sunday night into Monday. At the surface...the weak backdoor front/trough appears to wash out in the vicinity of the region tonight into Sunday. Would expect diurnal shra/tsra activity to diminish tonight...but cant rule out an isolated shra/tsra overnight. Patchy stratus/fog development expected once again in maritime tropical airmass. Meanwhile...a cold front associated with Canadian low pressure...swings from the Ohio Valley tonight...towards the region Sunday afternoon...and then through Sunday night. Increasingly moist airmass expected on Sunday ahead of approaching trough/cold front. Isolated shra/tsra possible late Sun morning into afternoon if any lead shortwave energy available to provide a trigger in an increasingly moist and marginally unstable airmass. Otherwise...increasing clouds on Sunday...and very warm and humid day. Increasing synoptic lift ahead of the pivoting shortwave/upper jet streak and convergence of tropical moisture ahead of the cold front...should have numerous showers and embedded tstms approaching western portion of the Tri-state late Sunday aft into Sun evening and then translating east across the region Sunday Night. Best forcing appears to be north and west of the Region...with increasing shear in a weak instability environment. Main convective threats appears to be torrential downpours with any convection. The threat for strong to severe storms appears to be quite low at this time due to late day/evening timing and weak instability. If instability can build or line is faster...cant rule out a storm or two with strong wind gusts for areas mainly west of the Hudson late day/early eve. With strengthening low-level veering wind profiles with weak wave development and low lcl's would have to monitor for rotating updrafts. && .LONG TERM /MONDAY THROUGH FRIDAY/... Cold front pushes well offshore Monday morning. Behind the front expect dry weather conditions as high pressure builds in from the west and dominates through the end of the week. Less humid conditions returns on Monday as dew points drop into the low to mid 50s behind the front. Humidity levels will increase by the middle of the week in response to an onshore flow with dewpoints back into the mid 60s to upper 60s. As for temperatures, expect near or slightly below normal temperatures on Monday and through the middle of the week, then back to above normal thereafter. && .AVIATION /14Z SATURDAY THROUGH WEDNESDAY/... A weak frontal boundary remains nearby through the day. VFR through the day today. KGON will have MVFR ceilings until around 16z, as stratus slowly lifts. Isolated showers/thunderstorms should develop this afternoon along any boundaries, but coverage will be too isolated to include in the forecast at this time. Amendments are possible. Patchy stratus and fog should redevelop after sunset tonight. Local IFR possible after midnight. Light NE winds become SE after 15z, and speeds increase to around 10 kts. .OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY... .Sunday...Chance of MVFR or less in showers and thunderstorms. SE winds 10-15 KT. Gusts 20-25 KT in the afternoon. .Sunday night...MVFR or less likely in showers and thunderstorms. .Monday...Chance of MVFR or less in shra/tstm early, then VFR with NW Gusts 20-25 KT. .Tuesday-Wednesday...VFR. .Tuesday-Wednesday...VFR. && .MARINE... Light winds are expected this morning before SE winds increase a bit this afternoon. These SE winds persist through the day Sunday, and will increase to 10 to 20 kt Sunday. A cold front moves across the waters Sunday night, and winds shift around to the NW behind the front Monday morning. A few gusts to 20 to 25 kt are possible. High pressure builds Tuesday and Wednesday and winds lighten considerably. Seas look to remain rather tranquil today and tonight. Ocean seas may build slightly to 2 to 4 ft Sunday due to increasing winds. However, elevated seas will subside early to mid week as the high builds. && .HYDROLOGY... Only isolated to scattered showers and thunderstorms expected today. Any thunderstorms that develop will be pulse type and nearly stationary and therefore present a localized minor flooding threat...with a low prob for flash flooding. Sunday afternoon through Sunday night, 1/2 to possibly 1 inch of rain is expected. Minor urban flooding would be the main hydrologic impact from this rainfall...with a localized flash flooding threat from any training cells. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...NV NEAR TERM...BC/NV SHORT TERM...NV LONG TERM...FIG AVIATION...MET MARINE...PW HYDROLOGY...NV
Hazardous weather outlook, Aug 20, 3:23 AM EDT, 6 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 323 AM EDT SAT AUG 20 2016 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-210730- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 323 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-210730- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 323 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
In the hours before
Special weather statement, Aug 20, 10:13 AM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1013 AM EDT SAT AUG 20 2016
NYZ078>081-201500-
NORTHWEST SUFFOLK-SOUTHEAST SUFFOLK-NORTHEAST SUFFOLK-SOUTHWEST
SUFFOLK-
1013 AM EDT SAT AUG 20 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL SUFFOLK
COUNTY...
AT 1010 AM EDT...RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG
A LINE EXTENDING FROM NEAR PECONIC TO NEAR CALVERTON TO CORAM.
THESE STORMS ARE NEARLY STATIONARY.
THESE STORMS WILL BE NEAR... MIDDLE ISLAND...MEDFORD...YAPHANK AND
BROOKHAVEN NATIONAL LABORATORY AROUND 1015 AM EDT. WADING RIVER
AND ROCKY POINT AROUND 1100 AM EDT. HEAVY RAINFALL WILL CAUSE
PONDING OF ROADWAYS AND MAY CAUSE SOME URBAN FLOODING IN POOR
DRAINAGE AREAS.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE
AQUEBOGUE...QUOGUE... LAUREL...CUTCHOGUE...FLANDERS...CARMANS
RIVER...RIDGE...SOUND AVENUE... JAMESPORT AND REMSENBURG-SPEONK.
LAT...LON 4071 7291 4075 7290 4074 7294 4083 7302
4097 7293 4099 7264 4109 7244 4110 7241
4099 7232 4097 7240 4102 7238 4103 7243
4098 7243 4098 7246 4096 7242 4098 7250
4092 7259 4092 7255 4079 7262
TIME...MOT...LOC 1410Z 149DEG 3KT 4104 7251 4092 7271 4088 7299
JEThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:23 AM EDT | Special Weather Statement | OKX | Suffolk | 37 min |
| Aug 20, 11:36 AM EDT | Areal Flood Advisory | OKX | Suffolk | 114 min |
| Aug 20, 11:54 AM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
| Aug 20, 12:22 PM EDT | Flash Flood Warning | OKX | Suffolk | 3 hr |
| Aug 20, 12:30 PM EDT | Flash Flood Warning | OKX | Suffolk | 3 hr |
| Aug 20, 12:52 PM EDT | Areal Flood Advisory | OKX | Nassau | 113 min |
Nearby
Special Weather Statements in New York, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.